Post-operative heparin may not be required for transitioning patients with a HeartMate II left ventricular assist system to long-term warfarin therapy.
BACKGROUND: Anti-coagulation with heparin is often used after left ventricular assist device implantation as a transition to long-term warfarin therapy. We retrospectively evaluated the effects of heparin use on thromboembolic and bleeding complications after implantation of the HeartMate II left ventricular assist device (LVAD). METHODS: LVAD patients (n = 418) implanted as a bridge to transplant were divided into three groups: Group A patients (therapeutic, n = 118) received heparin and had a partial thromboplastin time (PTT) of >50 seconds on two or more occasions; Group B patients (sub-therapeutic, n = 178) had at least one PTT value in the range of 40 to 55 seconds; and Group C patients (no heparin, n = 122) had no PTT values >40 seconds. All patients were transitioned to warfarin and aspirin therapy. The following adverse events were evaluated: ischemic stroke; hemorrhagic stroke; pump thrombosis; bleeding requiring surgery; and bleeding requiring > or = 2 units of packed red blood cells in 24 hours. RESULTS: There was no difference in the percentages of patients with ischemic (5%, 4%, 3%) or hemorrhagic (3%, 3%, 5%) strokes or pump thrombosis (3%, 2%, 2%) after post-operative day (POD) 3 among Groups A, B and C, respectively. From PODs 3 to 30, the percentage of patients requiring transfusion for bleeding was significantly lower for Group C (18%) than for Groups A (32%) and B (26%) (p = 0.04); differences after 30 days were not significant. Multivariate analysis revealed that post-operative heparin use, low post-operative platelet count and low baseline hematocrit value were independent risk factors for bleeding events between PODs 3 and 30. CONCLUSIONS: In patients receiving the HeartMate II LVAD who were directly transitioned to warfarin and aspirin therapy without intravenous heparin there was no short-term increase in risk of thrombotic or thromboembolic events, and bleeding requiring transfusion was significantly reduced. Additional long-term follow-up is needed to evaluate possible late effects.
Slaughter, MS; Naka, Y; John, R; Boyle, A; Conte, JV; Russell, SD; Aaronson, KD; Sundareswaran, KS; Farrar, DJ; Pagani, FD
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)